Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Salt Lake City, UT

August 3, 2006Box Elder County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2006, 6:45 PM MDT for Box Elder County, Utah. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 6:45 PM MDT (00:45 UTC)
Expired
Aug 3, 2006, 7:00 PM MDT
In force
15 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Box Elder County, UT

The radar

The Salt Lake City radar (KMTX), 102 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5464 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 040045
SVRSLC
UTC003-040100-
/O.NEW.KSLC.SV.W.0049.060804T0045Z-060804T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 PM MDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BOX ELDER COUNTY IN UTAH...

* UNTIL 700 PM MDT.

* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER NORTH CENTRAL BOX ELDER COUNTY...OR ABOUT 26
  MILES SOUTH OF MALTA...AND WAS MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR CEDAR CREEK AND STATE ROUTE   
  42 THROUGH 700 PM MDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4199 11334 4187 11323 4199 11304 4199 11322

$$

GIBSON
1 follow-up statement
000 
WWUS55 KSLC 040057
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
656 PM MDT THU AUG 3 2006

UTC003-040106-
/O.EXP.KSLC.SV.W.0049.000000T0000Z-060804T0100Z/
BOX ELDER UT-
656 PM MDT THU AUG 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BOX ELDER COUNTY
EXPIRES AT 700 PM MDT...

THE THUNDERSTORM THAT WAS SEVERE OVER CLEAR CREEK CAMPGROUND HAS 
WEAKENED RAPIDLY AS IT MOVES ACROSS CEDAR CREEK AND CROSS THE UTAH 
AND IDAHO STATE LINE.

LAT...LON 4199 11334 4187 11323 4199 11304 4199 11322

$$

GIBSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
300 PM MDT THU AUG 3 2006

.SYNOPSIS...AN UPPER TROUGH ALONG THE CALIFORNIA COAST WILL KEEP A
SOUTHWESTERLY FLOW OVER THE AREA THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. MOISTURE WILL REMAIN OVER MUCH OF THE REGION THE NEXT FEW
DAYS.

&&

.DISCUSSION...SHORT WAVE TROUGH LIFTING NORTHERN UTAH THIS AFTERNOON
AND WILL CONTINUE EAST INTO WYOMING THIS EVENING. CONVECTION
ORGANIZED AROUND THIS FEATURE WITH SOME FIRING OFF TERRAIN TO THE
SOUTH OF THE WAVE. SUBSIDENCE NOTED SOUTH OF I-80 NOW WHERE CUMULUS
GROWTH IS LESS...BUT ANOTHER WAVE IS EJECTING FROM SOUTHWEST UTAH.
THE NORTHERN SYSTEM EXITS THIS EVENING BUT DIFLUENCE REMAINS OVER
THE CENTRAL PART OF UTAH. ANOTHER SHORT WAVE TROUGH DEPICTED BY THE
NAM AND GFS RUNS WILL LIFT UP FROM THE SOUTHWEST...EJECTING FROM THE
MEAN UPPER TROUGH ON THE WEST COAST. THIS IS FORECAST TO TRACK
ACROSS WESTERN UTAH LATER TONIGHT. THUS ORGANIZED CONVECTION IN
NORTHEAST UTAH WILL EXIT TO THE NORTHEAST AND TERRAIN DRIVEN CELLS
OVER SOUTHERN AND CENTRAL UTAH WILL DISSIPATE...BUT ADDITIONAL
ACTIVITY SHOULD DEVELOP OVERNIGHT ASSOCIATED WITH THE NEXT
DISTURBANCE IN THE SOUTHWEST FLOW.

DEEPEST MOISTURE WILL BE GRADUALLY PUSHED TO THE IDAHO BORDER AND
EASTERN UTAH FRIDAY MORNING. TONIGHTS SHORT WAVE TROUGH HITS THE
WESTERLIES TO OUR NORTH AND TENDS TO SHEAR TO THE EAST ALONG THE
IDAHO BORDER AND SOUTHWEST WYOMING DURING FRIDAY MORNING...LINGERING
INTO THE AFTERNOON. DRYING AIR IS FORECAST TO FILTER INTO WESTERN
UTAH FRIDAY AFTERNOON...THOUGH THE MOISTURE GRADIENT IS SHARP WITH
SIGNIFICANT PW VALUES LINGERING OVER SOUTHEAST AND EASTERN UTAH.
MAIN CONVECTION WITH LOCALLY HEAVY RAIN WILL BE IN THESE
AREAS...WITH ANOTHER JET STREAK EXITING ACROSS EASTERN UTAH ON
FRIDAY.

UPPER HEIGHTS RISE ON SATURDAY ACROSS THE REGION. DEFORMATION AXIS
OVER CENTRAL UTAH WILL ALLOW FOR SCATTERED CONVECTION OVER CENTRAL
AND SOUTHERN AREAS FOR SATURDAY. RAIN WILL BE LOCALLY HEAVE AGAIN
WITH SLOW MOVING CELLS IN THE SOUTH. GATES PROGGED TO OPEN FOR MORE
SIGNIFICANT SURGE OF MOISTURE SATURDAY NIGHT AND SUNDAY...SPREADING
TO THE IDAHO BORDER. SHOULD BE AN ACTIVE DAY ON SUNDAY. STRONGER
TROUGH ON THE WEST COAST FORECAST TO LIFT INTO THE NORTHWEST EARLY
NEXT WEEK WHICH COULD BRING A DRIER SOUTHWEST FLOW OVER THE GREAT
BASIN AND GRADUAL WARMING TREND NEXT WEEK. CURRENT TIMING WOULD HAVE
THE SIGNIFICANT DRYING ON TUESDAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING OVER THE OQUIRRHS AND SOUTH OF KSLC THROUGH THIS EVENING.
THIS WILL RESULT IN THUNDERSTORMS PERIODICALLY IMPACTING THE KSLC
TERMINAL THROUGH THIS EVENING BUT CIGS ARE LIKELY TO STAY ABOVE
6000FT AGL EXCEPT IN THE HEAVIER SHOWERS. WINDS WILL BE
PREDOMINANTLY NORTHERLY THROUGH 2200Z IN THE WAKE OF THE PASSING
THUNDERSTORMS...BUT THERE IS A 20 PERCENT CHANCE THAT SHOWERS MOVING
IN FROM THE SOUTH COULD TURN WINDS BACK TO SOUTHERLY BEFORE 0000Z.

&&

.FIRE WEATHER...MOISTURE REMAINS OVER THE AREA AS A RESULT
OF SOUTHERLY FLOW...AND SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO PERSIST...WETTING RAINS FOR EASTERN AND SOUTHERN AREAS
FRIDAY AND SATURDAY. DRIER AIR MASS ACROSS WESTERN UTAH ON FRIDAY
WILL DECREASE CONVECTION AND LOWER HUMIDITY. A TROUGH DEVELOPS OFF
THE CALIFORNIA COAST THIS WEEKEND. INCREASED COVERAGE EXPECTED ON
SUNDAY WHICH COULD LINGER INTO MONDAY AS MOISTURE SURGES NORTHWARD.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

TARDY

AVIATION...CHENG
Hazardous weather outlook, Aug 3, 5:20 AM MDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
520 AM MDT THU AUG 3 2006

UTZ001>021-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
520 AM MDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER MOST OF THE
AREA FRIDAY THROUGH THE WEEKEND...MAINLY IN THE AFTERNOONS AND
EVENINGS. SOME OF THESE COULD BRING LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:22 PM MDTSevere Thunderstorm WarningSLCBox Elder23 min
Aug 4, 11:23 AM MDTFlash Flood WatchSLC9 hr
Aug 4, 5:00 PM MDTFlash Flood WarningSLCKane2 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.